Jump to content

Hair loss


nicole
 Share

Recommended Posts

I have used Pro-Amatine for quite some time now, and haven't noticed either of these effects. I will be curious to see what others have to say about this... sometimes strange side effects can show up after prolonged use of a medication. I hope thse pesky problems go away for you soon!!

Link to comment
Share on other sites

  • 7 months later...

This is sort of opening an old subject here, but I'm a newbie to this forum. About 6-mos ago, my 17-yr old POTS daughter lost every single hair on hair on her within a 72-hr period with most damage complete within 48-hrs. With POTS, we'd come to expect odd symptoms, but in no way were we prepared for this one. She lost the hair on her head, her eyebrows, arm hair .... about the only area spared were her eyelashes and they thinned. Not a welcome turn of events for one's senior year in high school.

All the tests one would expect were run including thyroid, lupus, drug & toxin screening, etc, and they came up negative. A scalp biopsy was done as well.

When it was all said and done, the medical "best guess" was that our daughter had a severe reaction to the beta blocker Nadolol which she had just started about 3-mos earlier on a switch from Toprol XL. The explanation was that the reaction had reset "the clock" on all the hair follicles so that they fell out near simultaneously instead of on a staggered hair cycle schedule. But it wasn't a conclusive opinion. But we stopped the Nadolol and indeed her hair started growing back (still too slowly for her).

So what's "the story" on beta blockers and hair loss that was mentioned in the prior post? She was also taking Zoloft at the time, but that was discounted as the culprit. I'm indeed curious. Don't want to repeat the past on this one.

Link to comment
Share on other sites

I don't remember the previous post on this topic, but I had increased hair loss prior to being diagnosed with POTS. I made an appointment with my primary a year before the tachycardia started. She gave me some song and dance about how people lose so many strands of hair a day. I tried to impress upon her that I could take hand fulls out of the back of my head during a shower. She didn't believe me because I couldn't do it during my office visit. :angry:

Link to comment
Share on other sites

Some of the kids in DYNA (www.dynakids.org) experience hair loss (my own daughter included). I was told by Dr. Grubb that in our case my daughter's hair loss was a side effect of long term use of Florinef. We took her off Florinef last year. Her hair immediatly responded but she could not function without the Florinef so we had to add it back in 6 months later. Once again, her hair started falling out. We just stopped the Florinef again and immediately her hair is coming back in and responding. In her case it is obviously the Florinef long term use (over 4 years). We have added Licroice Root to compensate for the Florinef and we are hoping that will work this time. At age 13 you pick having hair over standing if it comes down to it.

I know of two other girls in DYNA who both recently experienced extreme hair loss (everywhere). One was told by her doctor that it was from lack of circulation and the other was told it was the stress of the condition itself.

Link to comment
Share on other sites

I do not take Proamitine but I did have significant hair loss a couple months back (which is when my pots was at its absolute worst). I had just had a baby and I know it's common to lose some hair postpartum, but I lost tons, plus the hair on the backs of my hands and my legs disappeared.

I have no idea what causes it. I would think it has something to do with cortisol or hormones; I read somewhere recently that increased levels of cortisol (which our bodies release when we are under stress, including an illness like pots) cause hair loss.

Link to comment
Share on other sites

I just wanted to add that hair loss is a side effect of a number of medications, a side effect that can have a delayed onset. The reasons are varied. Often times, the medication depletes the body of a vitamin or mineral that is necessary for hair growth. I take a prescription dosage of folic acid daily to help combat hair loss, not to mention for its cardiovascular benefits. Other B-vitamins, and the mineral Selenium can also help.

Link to comment
Share on other sites

I like calypso's explanation, it would make more sense for me since I had hair loss before I started any of the POTS medication. The only thing I ever took before 2 years ago was my synthroid and pepcid. I hated and even refusesd to take meds. That all changed when I developed POTS. I still hate taking so many drugs though.

Link to comment
Share on other sites

I have lost all of the hair on my arms, most of it on my legs and under arms, but so far my head, eye lashes, and eye brows have been spared. I was on midodrine and florinef for six months, but my doc had no idea, nor offered an opinion. I think it is somehow related to hormones, too.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...